North Carolina, 2012

Damaging Wind in North Carolina, August 15, 2012

August 15, 2012 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 3:28 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 15, 3:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED AUG 15 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OFFSHORE TONIGHT. HIGH PRESSURE
RETURNS FOR THURSDAY...FOLLOWED BY ANOTHER COLD FRONT LATE FRIDAY
INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST WV IMAGERY SHOWS A POTENT SHORTWAVE ADVANCING EASTWARD
TOWARD CENTRAL VA/NC THIS AFTERNOON WITH A WEAK SFC FRONTAL
BOUNDARY DRAPED FROM NE TO SW ACROSS OUR FA. BREAKS IN THE CLOUDS
EARLIER TODAY ALLOWED TEMPS TO WARM INTO THE UPR 80S/LOW 90S
ACROSS EASTERN VA AND NE NC...AND THEREFORE MAXIMIZED INSTABILITY
ACROSS THIS REGION (ML CAPE 2000-2500 J/KG). THIS IN COMBINATION
WITH THE ADVANCING SHORTWAVE WILL ALLOW FOR SCATTERED THUNDERSTORMS
ACROSS AREAS ALONG AND EAST OF I-95 THROUGH THE EARLY EVENING
HOURS. SPC HAS PLACED ALL OF OUR FA ALONG AND EAST OF I-95 UNDER A
SVR TSTM WATCH UNTIL 02Z. THE GREATEST THREATS WILL BE FOR LOCALIZED
DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT DUE TO SUFFICIENT SHEAR UP TO 40 KT.

LATEST HIGH RES MODEL GUIDANCE AGREES WITH THE HIGHEST PRECIP
CHANCES BEING LOCATED ACROSS EASTERN VA (ESPECIALLY THE TIDEWATER
AREA) AND NE NC THROUGH THE EVENING. THEREFORE...WILL MAINTAIN NO
LESS THAN 50% POPS FOR OUR EASTERN AREAS THROUGH 00Z.

SHOWERS/STORMS WILL DISSIPATE FROM WEST TO EAST LATER THIS
EVENING AS THE FRONT/SHORTWAVE PUSH OFFSHORE AND HIGH PRESSURE
MOVES IN FROM THE WEST. TEMPS WILL FALL INTO THE L-M60S WELL INLAND
TO U60S-L70S NEAR THE COAST TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
DRY CONDITIONS ARE ON TAP FOR THURSDAY AS HIGH PRESSURE SITS OVER THE
AREA. EXPECT SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 80S
TO AROUND 90 UNDER A MOSTLY SUNNY SKY. MAINLY CLEAR THURSDAY NIGHT
WITH LOWS IN THE 60S TO AROUND 70. THE FLOW TURNS BACK TO THE SW
ON FRIDAY IN ADVANCE OF THE NEXT FRONT AND AMPLIFYING UPPER LOW
ACROSS THE GREAT LAKES. ANY PRECIP IS NOT EXPECTED TO ARRIVE UNTIL
LATE AFTN/EVEN AT THE EARLIEST DUE TO THE SLOW MOVEMENT OF THE
FRONT. EXPECT SKY COVER TO BE PARTLY TO MOSTLY SUNNY UNTIL LATE
AFTN WHEN LOW POPS MOVE IN FROM NW TO SE. LOW-LEVEL
TEMPS/THICKNESS VALUES SUPPORT HIGHS IN THE LOW 90S...ESPECIALLY
IF FULL EXTENT OF SW FLOW AND DECENT MIXING CAN BE REALIZED.

A LARGE UPPER LOW STALLS OVER THE GREAT LAKES BY SATURDAY WHICH
CAUSES THE ADVANCING SFC COLD FRONT TO SLOW DOWN AND ONLY SLOWLY
PASS THROUGH OUR FA FRIDAY NIGHT AND SATURDAY BEFORE BECOMING
STATIONARY OVER THE CAROLINAS LATE SATURDAY. WILL CONTINUE TO CARRY
SOLID CHC POPS (30-40%) ACROSS THE AREA FOR NOW AS MODELS REMAIN IN
GENERALLY GOOD AGREEMENT ON THIS SCENARIO. HIGHS IN THE 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WILL GO WITH A COMBINATION OF THE 12Z GFS/ECMWF MODEL FOR THE
EXTENDED PERIOD. FRNTL BNDRY WILL SLIDE JUST OFF THE CST FOR SAT NGT
INTO MON MORNG...WITH WEAK AREAS OF LO PRES MOVNG UP ALNG THE FRNT.
THAT BNDRY WILL SHIFT FARTHER S AND E INTO THE ATLC MON AFTN THRU
WED...AS HI PRES BLDS OVR THE AREA THEN JUST OFFSHR. HIEST CHC POPS
WILL BE ACRS THE SRN AND ERN CNTIES SAT NGT THRU MON...THEN POPS
WILL DIMINISH TO JUST SLGT CHC OVR ERN/SERN CNTIES TUE/TUE NGT. DRY
FCST ALL AREAS FOR WED. MIN TEMPS WILL BE IN THE MID 60S TO LWR 70S
SUN MORNG...AND RANGE THRU THE 60S MON...TUE AND WED MORNGS. MAX
TEMPS WILL BE MAINLY IN THE LWR TO MID 80S THRU THE PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCT TO BKN CU (4000-5000 FT) AND ALTOCUMULUS (10000-15000 FT)
EXPECTED THIS AFTN INTO THIS EVENG...AS COLD FRNT PUSHES EWRD AND
OFF THE CST. BEST SUPPORT FOR SCTD TSTMS WILL BE EAST OF I95...BUT
BOTH COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE THUNDER AT ANY TAF
SITE. FRNT MOVES OUT TO SEA LATER THIS EVENG INTO THU MORNG...AS
HI PRES BLDS IN FM THE W. THE HI WILL SLIDE OUT TO SEA FRI
MORNG...AND ANOTHER STRNGER COLD FRNT WILL PUSH INTO AND ACRS THE
AREA FRI NGT AND SAT. OUTSIDE ANY ISLTD OR SCTD PCPN THIS AFTN AND
EVENG...MAINLY VFR CONDITIONS EXPECTED THIS AFTN THRU AT LEAST FRI
MORNG.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. FRNTL BNDRY WILL PUSH
OFF THE CST TNGT...WITH WNDS TURNING TO THE NW OR N LESS THAN 15
KT. HI PRES BLDS OVR THE AREA ON THU...THEN SLIDES OFFSHR FOR THU
NGT INTO FRI MORNG. NNW WNDS ARND 10 KT OR LESS WILL BECOME SE OR
S BY THU EVENG...THEN SSW THU NGT INTO FRI MORNG. SSW WNDS 15 KT
OR LESS FRI AFTN INTO FRI NGT AHEAD OF NEXT COLD FRNT. WAVES 1 TO
2 FT AND SEAS 2 TO 3 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...TMG
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Aug 15, 2:07 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT WED AUG 15 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-161915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-HANOVER-CAROLINE-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
307 PM EDT WED AUG 15 2012

...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-161915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
307 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES
ARE EXPECTED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-161915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
307 PM EDT WED AUG 15 2012

...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 15, 3:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     PRINCE GEORGE GOLF COUR 37.15N  77.27W
08/15/2012                   PRINCE GEORGE      VA   911 CALL CENTER

            TREES DOWN ALONG HIGHWAY 460 JUST EAST OF ROUTE 156.

&&

EVENT NUMBER AKQ1200654

JO
Local storm report, Aug 15, 3:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     GREENWOOD FARMS         37.21N  77.43W
08/15/2012                   CITY OF PETERSBURG VA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE WEST END OF PETERSBURG.
            TREE ON A HOUSE IN THE 1700 BLOCK OF YOUNGS ROAD.

&&

CORRECTED REMARKS

EVENT NUMBER AKQ1200652

JO
Local storm report, Aug 15, 3:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     PARKVIEW                37.20N  77.43W
08/15/2012                   CITY OF PETERSBURG VA   911 CALL CENTER

            TREES ON POWER LINES AT PARKVIEW AVE AND BOYTON PLANK
            ROAD.

&&

EVENT NUMBER AKQ1200655

JO
Local storm report, Aug 15, 3:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     WESTCHESTER             37.20N  77.38W
08/15/2012                   CITY OF PETERSBURG VA   911 CALL CENTER

            TREE ON A PARKED CAR AT SOUTH BOULEVARD AND CRATER
            ROAD.

&&

EVENT NUMBER AKQ1200656

JO
Local storm report, Aug 15, 3:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WESTOVER PARK           37.20N  77.39W
08/15/2012                   CITY OF PETERSBURG VA   911 CALL CENTER

            TREES BLOCKING THE ROAD IN THE 800 BLOCK OF SUNSET AVE.

&&

EVENT NUMBER AKQ1200657

JO
Local storm report, Aug 15, 4:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 ESE HUNTERSVILLE      36.86N  76.26W
08/15/2012                   CITY OF NORFOLK    VA   TRAINED SPOTTER

            POWER LINES DOWN IN THE 1500 BLOCK OF CAREY AVE 64.

&&

EVENT NUMBER AKQ1200658

JO

The radar

The Norfolk radar (KAKQ), 95 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
August 15, 4:00 PM EST
Where
Currituck County, 2.98 mi NNW of Snowden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.490, -76.140

Trees were downed and caused minor damage to the siding and gutters of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410873.